When you experience pain use medication if simple measures such as rest or ice are not working.
For mild to moderate pain associated problems, such as backpain or headaches, simple painkillers such as paracetamol and anti-inflammatory medicines are the best way to relieve the symptoms.
All painkillers have potential side effects, so you need to weigh up the advantages of taking them against the disadvantages.
Using over-the-counter medicines
Just because they are available over-the-counter does not mean that they are completely free of side effects and you should always check with your pharmacist or doctor if you are unsure whether these drugs are safe for you or not.
If you have allergies, chronic illness or are on any other medicines always check first before taking these medicines. The pharmacist can help in giving medication advice in these cases. Always if your pain persists or you are concerned see your doctor.
Paracetamol (for example Panadol and Panamax) is effective for mild to moderate pain, if used correctly. When you take paracetamol, check that none of your other medicines contain the same active ingredient, as it can cause serious liver damage if taken in larger doses than recommended. Arthritis medicines and over-the-counter cold and flu medicines can contain paracetamol.
Paracetamol can be given to children from the age of one month for pain and symptoms of fever. Paracetamol for children can only be bought at pharmacies. Make sure you’ve got the right strength for your child's age and weight as overdosing can be dangerous. Read and follow the directions on the label carefully. If you are not sure, check with your doctor or pharmacist.
Non-steroidal anti-inflammatory (NSAIDs) drugs, such as ibuprofen, are effective against mild to moderate pain. Use these at the lowest dose that improves your symptoms and only use them for a short time. These medicines may not be suitable for people with stomach troubles, heart problems, kidney impairment, high blood pressure or asthma. See your doctor if you need to take these medicines for more than one week. The use of oral NSAIDs in older people is usually not recommended.
Ibuprofen can be given for pain and symptoms of fever in children aged three months and over who weigh more than 5kg. Ibuprofen for children can only be bought at pharmacies. Make sure you’ve got the right strength for your child's age and weight as overdosing can be dangerous. Read and follow the directions on the label carefully. If you are not sure, check with your doctor or pharmacist. Avoid ibuprofen if your child has asthma, unless advised by your doctor.
Aspirin can be taken for mild to moderate pain. It should be taken with caution if you have indigestion, reflux or ulcers. Don't use aspirin in children under 12 years of age, unless directed by your doctor.
Stronger pain relief
Codeine is a type of opioid agent related to morphine. Codeine and codeine-containing medicines are no longer available without a prescription. Visit the TGA website to learn more about the change to codeine access.
The Society of Hospital Pharmacists of Australia does not recommend codeine where pain is mild to moderate and the dose is less than 30mg (below the amount required to offer a therapeutic effect). An alternative medicine may be better in these circumstances. For more information, visit the Choosing Wisely Australia website.
Morphine and morphine-like drugs (for example, oxycodone, fentanyl and buprenorphine) are strong painkillers. They can come in different formulations such as tablets, capsules and patches and will only be prescribed after consultation with your doctor or a pain specialist as part of a long-term plan to manage your pain. The dose and your response will be closely monitored.
Learn more here about the development and quality assurance of healthdirect content.
Last reviewed: August 2018